Colorado, 2024

High Wind in Colorado, April 6 to 7, 2024

April 6 to 7, 2024 · NWS PUB · 10 events in 10 counties and zones

A strong low pressure system oriented the upper level jet streak to be from the southwest to northeast with magnitudes around 130 knots. This meteorological set-up is commonly associated with strong winds at the surface.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong low pressure system oriented the upper level jet streak to be from the southwest to northeast with magnitudes around 130 knots. This meteorological set-up is commonly associated with strong winds at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 6, 4:49 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Damaging winds possible across the Mountains and I-25 corridor late this afternoon through early tomorrow morning. Worst winds expected overnight.
  • Extreme fire weather conditions expected this afternoon through early evening across portions of the plains. Blowing dust will also be possible. Critical Fire Weather conditions return Sunday.
  • Blowing snow, heavy at times, will continue across higher terrain. Snow squalls may occur early this morning over southeastern mountains and possibly Pikes Peak Region/Rampart Range, and Palmer Divide.
  • Next storm system will bring more precipitation to southern CO Tuesday though a more southerly storm track has trended amounts down.
Area forecast discussion, Apr 6, 4:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
549 AM MDT Sat Apr 6 2024

.KEY MESSAGES...

- Damaging winds possible across the Mountains and I-25
  corridor late this afternoon through early tomorrow morning.
  Worst winds expected overnight.

- Extreme fire weather conditions expected this afternoon
  through early evening across portions of the plains. Blowing
  dust will also be possible. Critical Fire Weather conditions
  return Sunday.

- Blowing snow, heavy at times, will continue across higher
  terrain. Snow squalls may occur early this morning over
  southeastern mountains and possibly Pikes Peak Region/Rampart
  Range, and Palmer Divide.

- Next storm system will bring more precipitation to southern CO
  Tuesday though a more southerly storm track has trended
  amounts down.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 356 AM MDT Sat Apr 6 2024

Today...

A look at the current radar imagery shows and band of more moderate
snow showers moving over the southeastern mountains, although the
rain-shadow effect is causing them to dissipate as they move over the
adjacent plains, and this will likely be the case throughout the day
as southeast Colorado looks to be dry slotted quite a bit in the mid
levels between 700-500 mb with more of the moisture advection
occurring further to the north.

A very dynamic major shortwave trough continues to advance towards
the region today. A bora front associated this system will continue
to move through the eastern half of the high terrain early this
morning, and provide the possibility of some convective showers and
even a few snow squalls, given the amount of forcing along the
boundary. The best location looks to be over the Sangre de Cristo
Mountains, although there may also be a possible snow squall develop
over the Pikes Peak Region/Rampart Range and/or Palmer Divide right
around daybreak. Surface winds have been very strong and gusty out
of the southwest and these will shift to out of the west after
passage of the front. On the backside of the low, winds will
continue to increase out of the west over the plains. These
downsloping winds will continue to dry out and adiabatically
warm up the lower levels, even with a cooler air mass in place
behind the front. Therefore, conditions will once again be
favorable for rapid fire growth and spread over a majority of
the plains by later this afternoon and through the early evening
hours before RH values recover back above the critical
threshold. Areas of blowing dust will also be possible.
Moreover, with the strength of these winds and occasional gusts
of 70 mph or greater, this would constitute extreme fire
weather conditions at times. It is imperative to avoid any
activities which could cause a spark with these conditions in
place later today!

By later this afternoon through early evening, there is going to be
a mountain wave establishing itself, which has been showing up as a
very strong signal on vertical cross sections across the
PPR/Rampart Range area, especially by 6 PM. The only caveat is
that the wave-induced critical layer does not occur until later
and is closer to the 500 mb level, vs the 400 mb level. Also,
that the inversion does not appear to be well-pronounced until
later in the evening, which does make sense given the amount of
mixing that is still occuring just before sunset. Despite this,
there is a strong indication that this will produce very strong
and gusty winds right along the mountain/plains interface,
mainly the Air Force Academy/Monument Hill area. Having said
this, some wind gusts may approach 90 mph for leeward side
(eastern facing slopes) of the Rampart Range. If traveling on
north to south oriented road, be advised that severe crosswinds
may occur, especially for high-profile vehicles along portions
of the northern I-25 corridor.

Even though there is a colder air mass moving in and temperatures
will be notably cooler today than they were yesterday, the
compressing and adiabatically warming winds will allow for
temperatures over the lower elevations to remain warm enough that
any precip should be in the form of rain, although if there is a
heavier and more convective shower or snow squall occur over the
Palmer Divide area, this could produce a quick burst of heavy and
accumulation of snow (although given the recent warm temperatures,
roads conditions might still be okay). Highs will max out in the
upper 50s to mid 60s over the plains, with generally 20s and 30s
across the higher terrain, except 40s in the valleys, and teens for
highest peaks.

Tonight...

The cross sections allude to a more strong signature for a mountain
wave event by later in the evening as a near-mountain top inversion
becomes more evident and reverse shear looks better between the 400-
500 mb level for the PPR/Ramparts after around 9 PM, which increases
confidence that there could be very strong and damaging winds right
along the mountain/plains interface with severe crosswinds at times
for north/south oriented. The most likely locations remain to be
over El Paso County, although there is some of the these signals
showing up further to the south for the Wets and southern Sangres,
even though it becomes more forward shear dominant the further south
you go. Still, there may be some very strong and damaging winds
possible over portions of the southern I-25 corridor as well. This
looks to continue throughout most of the night. On the other hand,
snow across the higher terrain will be winding down, as the surface
low continues to move further up towards the NE. There could still
be some wrap-around showers over portions of our northeastern plains
(mainly Kiowa County) early in the evening. Most of the snow will be
more confined to the central mountains by later in the evening and
then taper off more going into the early morning tomorrow.   -Stewey

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 356 AM MDT Sat Apr 6 2024

Mountain wave parameters break down Sunday morning as atmosphere
becomes more unstable, and high winds are expected to come to
an end by noon. It will still be windy and dry through the
afternoon, and with critically low relative humidities still in
place, have hoisted Fire Weather Watches for most of the
southeast plains through early evening. Could still see
localized gusts to around 75 mph in the lee of the southeast
mountains through mid morning. Some isolated snow showers will
be possible across the central mountains, but the remainder of
the area will be dry.

Next upper low will be dropping southward into the Desert SW on
Monday. A cold front will push through southeast CO Sat night with a
broad upglide pattern setting up through the day on Monday as the
upper low gradually approaches and low levels slowly moisten.
We start to see an uptick in rain and mountain snow showers
Monday afternoon with some instability, but greater chances for
precipitation will spread in Monday night through Tuesday as the
upper low tracks across southern NM, and the northern stream
trough sends a reinforcing easterly push into southeast CO.
Overall the signal for heavier snow has decreased with a trend
towards a more southern storm track. Will continue to monitor.

Otherwise, that system will move out with drier and warmer
conditions returning late week. -KT

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 356 AM MDT Sat Apr 6 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. WSCONDS are
currently ongoing for KALS due to lighter winds at the moment near
the surface, although this is expected to end by 14Z as surface
winds increase again. Winds will be synoptically influenced with
the low pressure system moving through, and very strong and gusty
out of the SW to NW at all terminals, possibly exceeding 50 kts at
times during the daytime hours today. Because of this, there
could be BLDU, which could temporarily reduce VIS to IFR or
possibly LIFR criteria this afternoon and through the early
evening. With VCSH this morning, if SHSN at KALS, or SHRA at KCOS
or KPUB occurs, it could temporarily reduce VIS down to IFR
conditions due to precip, however CIGs will likely remain high
enough to not be a concern. There is higher confidence of this
occurring at KALS early this morning, although improving
conditions with diminishing mid to upper level CIGs are
anticipated at all sites towards the end of the forecast period.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ058-
060.
High Wind Warning from 8 AM this morning to 11 AM MDT Sunday
for COZ060>063-069-072>088.
Winter Weather Advisory until 6 PM MDT this evening for COZ066-
068.
High Wind Warning from 8 AM this morning to 8 PM MDT this
evening for COZ070-071.
Winter Weather Advisory until noon MDT today for COZ073-075.
Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for COZ227>237.
Fire Weather Watch from Sunday morning through Sunday evening
for COZ227>237.

&&

SHORT TERM...STEWARD
LONG TERM...KT
AVIATION...HODANISH/STEWARD
Hazardous weather outlook, Apr 6, 4:51 AM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
551 AM MDT Sat Apr 6 2024

COZ058>089-093>099-071200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
551 AM MDT Sat Apr 6 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Damaging winds will be possible across portions of the I-25 corridor
late this afternoon through early tomorrow morning. Worst winds are
expected later this evening and overnight. There may be severe
crosswinds at times for vehicles traveling on north to south
oriented roads, especially for high-profile vehicles traveling on
the I-25 corridor in northern El Paso County. Extreme fire weather
conditions are expected this afternoon through early evening across
much of the plains with very strong and gusty winds and blowing dust
at times.

Blowing snow, heavy at times, will continue across higher terrain.
Snow squalls may occur early this morning over southeastern
mountains and possibly Pikes Peak Region and Rampart Range, as well
as the Palmer Divide. Highest snowfall amounts will be over the
eastern San Juan Mountains and the Sawatch Range, where there
could be as much as 8 inches of additional snow through tonight.
Otherwise, lesser amounts are expected for the Sangre de Cristos
of 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Damaging winds will continue Sunday morning across the mountains
and adjacent lower elevations. Critical Fire Weather conditions
will return for most of the southeast plains Sunday morning
through Sunday evening as humidities drop below 15% and winds
remain gusty through the afternoon. Avoid activities which could
start a wildfire.

Another storm system will bring a chance of rain and snow showers
to the region Monday night through Tuesday night. Light to
moderate snowfall accumulations will be possible for the
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

STEWARD/31

In the hours before

Local storm report, Apr 6, 1:54 AM MST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
254 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     Non-Tstm Wnd Gst 2 S Alamosa             37.43N 105.87W
04/06/2024  M60 MPH          Alamosa            CO   ASOS

            ASOS station KALS Alamosa Airport.

&&
Local storm report, Apr 6, 3:19 AM MST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
419 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Non-Tstm Wnd Gst 5 N Walsenburg          37.69N 104.79W
04/06/2024  M56 MPH          Huerfano           CO   AWOS

            AWOS station K4V1 4 N Walsenburg.

&&
Local storm report, Apr 6, 3:27 AM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
427 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Non-Tstm Wnd Gst 1 NE Colorado City      37.95N 104.84W
04/06/2024  M64 MPH          Pueblo             CO   Mesonet

            Mesonet station CW4784 Colorado City.

&&
Local storm report, Apr 6, 4:23 AM MST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
523 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     Non-Tstm Wnd Gst 5 ESE Wetmore           38.21N 105.00W
04/06/2024  M70 MPH          Pueblo             CO   Mesonet

            Mesonet station RDDC2 Red Creek.

&&
Local storm report, Apr 6, 5:54 AM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
654 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     Non-Tstm Wnd Gst 6 S Colorado City       37.86N 104.83W
04/06/2024  M62 MPH          Huerfano           CO   Mesonet

            Mesonet station CO029 025s066 Apache City.

&&
Local storm report, Apr 6, 6:57 AM MST, 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Pueblo CO
757 AM MDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Non-Tstm Wnd Gst 1 NE Colorado City      37.95N 104.84W
04/06/2024  M64 MPH          Pueblo             CO   Mesonet

            Mesonet station CW4784 Colorado City.

0458 AM     Non-Tstm Wnd Gst 5 ESE Wetmore           38.21N 105.00W
04/06/2024  M70 MPH          Pueblo             CO   Mesonet

            Mesonet station RDDC2 Red Creek.

0355 AM     Non-Tstm Wnd Gst 5 N Walsenburg          37.69N 104.79W
04/06/2024  M56 MPH          Huerfano           CO   AWOS

            AWOS station K4V1 4 N Walsenburg.

0419 AM     Non-Tstm Wnd Gst 6 S Colorado City       37.86N 104.83W
04/06/2024  M62 MPH          Huerfano           CO   Mesonet

            Mesonet station CO029 025s066 Apache City.

0114 AM     Non-Tstm Wnd Gst 2 S Alamosa             37.43N 105.87W
04/06/2024  M52 MPH          Alamosa            CO   ASOS

            ASOS station KALS Alamosa Airport.

0241 AM     Non-Tstm Wnd Gst 2 S Alamosa             37.43N 105.87W
04/06/2024  M60 MPH          Alamosa            CO   ASOS

            ASOS station KALS Alamosa Airport.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Western Chaffee County Between 9000 & 11000 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 6, 7:00 AM MST to 10:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
April 6, 7:00 AM MST to 11:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Canon City Vicinity / Eastern Fremont County

When
April 6, 7:00 AM MST to April 7, 10:00 AM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
April 6, 7:00 AM MST to 10:00 AM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177489, 1177490, 1177492, 1177493, 1177494, 1177495, 1177497, 1177498, 1177500, 1177501.